(RxWiki News) The US Food and Drug Administration (FDA) issued a safety warning for a common allergy medicine.
This warning is for Benadryl (diphenhydramine), which is found over the counter (OTC).
Diphenhydramine, an antihistamine, is commonly used to provide relief from symptoms due to hay fever, upper respiratory allergies and the common cold.
This safety warning is about the serious problems that can occur when this medication is taken in high doses. Specifically, this medication can cause serious heart problems, seizures, coma or even death when taken at high doses.
The FDA also noted that it was aware that teenagers were taking part in the “Benadryl Challenge,” which is being encouraged by videos posted on TikTok. Reports indicated that these teenagers were being admitted to emergency rooms. Some deaths have been reported.
The FDA said it will continue to investigate these reports and will provide an update to the public once it has completed its review. The agency said it has also asked TikTok to remove the videos and any new videos about the challenge that may be posted.
Diphenhydramine is safe and effective to take when used as recommended, the FDA noted.
To promote medication safety, the FDA encouraged people to do the following:
- Always store medications, including OTC medications like diphenhydramine, out of children’s reach and sight.
- It may be a good idea to lock medications in a cabinet to prevent accidental ingestions and misuse.
- Read the facts label (typically found on the back of the package) and take medications as directed on the label.
- Look at the warnings on the drug label.
- Read the ingredients list on the drug package. Some combination cold and cough medications contain diphenhydramine, but that is not necessarily obvious.
- Also note that some sleep aids contain diphenhydramine.
If your loved one is hallucinating, can’t be awakened, is having a seizure, has trouble breathing or has collapsed after taking too much diphenhydramine, get immediate medical attention or contact Poison Control at 1-800-222-1222.
The FDA also encouraged consumers to report adverse events or side effects related to the use of medications like diphenhydramine to the MedWatch Safety Information and Adverse Event Reporting Program.
Speak with your health care provider if you have any questions.